Last week was National Poison Prevention Week and the 50th anniversary of this poison prevention campaign. The theme for the 2012 National Poison Prevention week, “Children act fast, so do poisons,” could also be: “Pets act fast, so do poisons.”
Here is the story of Sadie, a beautiful 9-month-old Weimaraner who acted fast and almost didn’t make it to her first birthday.
Weimaraners are energetic dogs, originally developed for hunting. Maybe that’s what got Sadie into trouble; she was hunting and the target of her attentions was an entire bottle of 200mg ibuprofen tablets. She consumed all the contents, as well as the bottle. Ibuprofen is a drug which should never be used in dogs. Sadie ate so many tablets she ingested 455mg of ibuprofen per kilogram of body weight. The over-the-counter dosage for an adult human is 400mg, given three times daily.
Sadie’s regular veterinarian initiated treatment by giving intravenous fluids, inducing vomiting, and administering activated charcoal to prevent absorption of the ibuprofen. Despite these treatments, Sadie’s condition deteriorated and when she arrived at The Animal Medical Center, she was nearly comatose and was having seizures.
Dogs are highly sensitive to the toxic effects of ibuprofen. The gastrointestinal tract and the kidneys are the primary targets. The ER staff administered three different drugs in an attempt to stave off rupture of an ibuprofen-induced gastric ulcer and the hemodialysis team was called in for consultation on how best to manage the potential kidney damage.
Oral administration of activated charcoal is a common treatment for intoxication. The charcoal is not systemically absorbed, but stays in the intestine and absorbs the toxin, preventing signs of illness. A novel method for using activated charcoal in cases of intoxication is to use charcoal hemoperfusion. Our hemodialysis team recommended a four-hour charcoal hemoperfusion treatment for Sadie and used the hemodialysis machine and a special charcoal cartridge instead of the standard cartridge used for patients with kidney failure. The treatment was completed very early in the morning and by the time of morning rounds, she was alert and feeling so well she was eating hospital food with gusto.
Only a few days in the hospital
Sadie stayed at The AMC for less than a week after her hemoperfusion treatment while her ibuprofen-induced diarrhea resolved. There was a brief scare when one of the kidney blood tests increased, and everyone held their breath while we waited to see if Sadie would take a turn for the worse. Happily, she was discharged to her relieved family five days after her charcoal hemoperfusion. Today, Sadie is a normal, happy 2-year-old Weimaraner.
Ibuprofen poisoning is common
According to the ASPCA Animal Poison Control Center, the number one cause of poisoning in pets is prescription and over-the-counter drugs, both of the human and pet variety, including painkillers, cold and flu preparations, and antidepressants. The Pet Poison Hotline reports nonsteroidal anti-inflammatory drugs (NSAIDS) like ibuprofen and naproxen are the fourth most common dog poisoning in their database for 2011.
Be sure you have the pet poison hotline numbers posted where you can easily find them, so you can act fast if your pet ingests something toxic like ibuprofen.
ASPCA Animal Poison Control
Pet Poison Hotline
This may also be found in the Tales from the Pet Clinic blog on WebMD.com.
For over a century, The Animal Medical Center has been a national leader in animal health care, known for its expertise, innovation and success in providing routine, specialty and emergency medical care for companion animals. Thanks in part to the enduring generosity of donors, The AMC is also known for its outstanding teaching, research and compassionate community funds. Please help us to continue these efforts. Send your contribution to: The Animal Medical Center, 510 East 62nd Street, New York, NY 10065. For more information, visit www.amcny.org. To make an appointment, please call 212.838.7053.